Alert archive / Minnesota / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Sioux Falls, SD

June 9, 1999Lincoln County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Jun 9, 1999, 4:00 AM CDT for Lincoln County, Pipestone County, Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1999, 4:00 AM CDT (09:00 UTC)
Expired
Jun 9, 1999, 6:00 AM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lincoln County, MN, Pipestone County, MN

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3880 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 090900
FFWFSD
MNC081-117-091100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT WED JUN 9 1999

...URBAN FLOOD WARNING FOR SOUTHEAST LINCOLN MN AND PIPESTONE
COUNTIES UNTIL 6AM CDT...

A PERSISTANT BAND OF THUNDERSTORMS ACROSS SOUTHEAST LINCOLN
AND PIPESTONE COUNTIES HAS RESULTED IN AN EXTENDED PERIOD OF HEAVY
RAINFALL.  DOPPLER RADAR ESTIMATES OF RAINFALL IN THE PAST HOUR
HAVE RANGED FROM ONE AND A HALF TO TWO AND A HALF INCHES IN AN AREA
FROM NEAR PIPESTONE...TO NEAR TYLER.

AS THUNDERSTORMS CONTINUE TO DEVELOP IN THIS AREA IN THE PREDAWN
HOURS...EXPECT POTENTIAL FOR AN ADDITIONAL ONE TO TWO INCHES OF
RAINFALL THROUGH 6AM...ESPECIALLY ACROSS SOUTHEAST LINCOLN COUNTY.

AT 350 AM CDT...SIDESTREET FLOODING WAS REPORTED IN TYLER.

IF YOU LIVE IN FLOOD PRONE AREAS...BE ALERT FOR QUICKLY RISING
WATERS.  BE PREPARED FOR PONDING WATER AT INTERSECTIONS AND OTHER
LOW LYING AREAS. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW
WATER CROSSINGS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A
FLOWING STREAM... EVEN A SMALL ONE... ON FOOT.  TO ESCAPE RISING
WATER MOVE TO HIGHER GROUND. DO NOT DRIVE AROUND BARRICADES.

CHAPMAN
&r

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:10 AM CDT, 50 minutes earlier.

Area forecast discussion, Jun 9, 3:10 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT WED JUN 9 1999

SCTD TSTMS ALONG SD/MN BRDR IN SE SD AND WERE MOVG INTO SW MN. A LOT
LGTNG AND BRIEF HVY RAIN BUT NOTHG SVR BEING RPTD IN OUR CWA. TALKD
WITH SPC AND WILL DRP SVR TSTM WTCH FOR SE SD ON NEW ZONE ISSUE.
SECOND AREA OF SHWRS AND A FEW TSTMS OVR S CNTRL SD MOVG NE ALONG
FNT AND SHLD BE OUT THAT AREA ERLY THIS MRNG. IN NE PART OF CWA WIL
CONT SCTD SHWRS/TSTMS TIL MID MRNG. LKS LIKE THE SE PARTS OF CWA OVR
EXTRME NERN NE INTO NW IA WILL MISS OUT THIS MRNG ON TSTMS. CLDS
SHLD BE BRKUP UP LTR THIS MRNG AS S WNDS CONT AHEAD OF FNT MOVG INTO
SE SD. TSTMS RDVLPG AGN THIS AFTN AND CONTG TNGT AS SFC LO MOVS NE
ALONG FNT. GNLY WENT MORE WITH NGM THAN ETA WCH MAY BE OVR DOING IT.
HWVR WIL GO SVR FOR TNGT WITH LCLY HVY RAIN IN SE SD INTO NW IA AND
SW MN. AFTN FCSTR WILL HAVE TO WTCH FOR RAIN AMNTS TNGT FORZ PSBL FFA.
FNT MOVG MOVG SLOWLY THRU AREA BY THU BUT WITH PLNTY OF MSTR LEFT OVR
AND COOLR AIR MOVG IN BHND KPG SCTD SHOWERS AND TSTMS GOING. FOR MOST
PART WENT ALNG WITH FWC TEMPS.

.FSD...NONE

WB

In the hours before

Local storm report, Jun 9, 12:56 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT WED JUN 09 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    ARCO                      MN    1 INCH HAIL
06/08/99   LINCOLN

1115 PM    ARCO                      MN    1 INCH HAIL
06/08/99   LINCOLN

1125 PM    RUTHTON                   MN    1.75 INCH HAIL
06/08/99   PIPESTONE

1128 PM    TYLE,R                     MN    .75 INCH HAIL
06/08/99   LINCOLN

1158 PM    5 SW RUSSELL              MN    1 INCH HAIL
06/08/99   LYON

1233 AM    MINNEOTA                  MN    .75 INCH HAIL
06/09/99   LYON
Special weather statement, Jun 9, 3:47 AM CDT, 13 minutes before
SDZ038>040-052>067-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT TUE JUN 8 1999

...SEVERE THUNDERSTORM WATCH CANCELLED ACROSS SOUTHEAST AND
EAST CENTRAL SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER MUCH OF SOUTHEAST
AND EAST CENTRAL SOUTH DAKOTA...THEREFORE...THE SEVERE THUNDERSTORM
WATCH NUMBER 427 HAS BEEN CANCELLED.  SCATTERED THUNDERSTORMS WILL
CONTINUE IN SOUTHEAST SOUTH DAKOTA EAR4LY THIS MORNING...AND SOME
OF THESE STORMS MAY PRODUCE BRIEF TORRENTIAL RAINFALL AND PEA TO
MARBLE SIZE HAIL.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:10 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon35 min
Jun 8, 11:29 PM CDTSevere Thunderstorm WarningFSDMurray31 min
Jun 8, 11:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon46 min
Jun 9, 12:29 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon61 min
Jun 9, 2:03 PM CDTSevere Thunderstorm WarningFSDJackson32 min
Jun 9, 2:59 PM CDTSevere Thunderstorm WarningFSDCottonwood31 min

Nearby

Flash Flood Warnings in Minnesota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.